Alert archive / Georgia / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 159, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Jun 24, 2018, 5:49 PM EDT for 5 counties in Georgia. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 24, 2018, 5:49 PM EDT (21:49 UTC)
- Expired
- Jun 24, 2018, 6:30 PM EDT
- In force
- 41 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Fannin County, GA, Gilmer County, GA, Murray County, GA, Union County, GA, Whitfield County, GA
The radar
The Northeast Alabama radar (KHTX), 161 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 24, 6:27 PM EDT | TSTM WND DMG | Blue Ridge, GA | POWER LINES REPORTED DOWN ON E MAIN ST NEAR THE INTERSECTION OF MESSER ST. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 38 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.8 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1582 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 862 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
046
WUUS52 KFFC 242149
SVRFFC
GAC111-123-213-291-313-242230-
/O.NEW.KFFC.SV.W.0159.180624T2149Z-180624T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
549 PM EDT SUN JUN 24 2018
The National Weather Service in Peachtree City has issued a
* Severe Thunderstorm Warning for...
Northeastern Murray County in northwestern Georgia...
Northern Gilmer County in north central Georgia...
Northeastern Whitfield County in northwestern Georgia...
Northwestern Union County in north central Georgia...
Fannin County in north central Georgia...
* Until 630 PM EDT.
* At 548 PM EDT, severe thunderstorms were located along a line
extending from near Turtletown to Beaverdale, moving southeast at
25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Ellijay, Blue Ridge, Eton, Cohutta, Morganton, Crandall, Sumac,
Jones Mill, Higdon, Gregory, Loving, Cohutta Wilderness, Epworth,
Conasauga Lake, Beaverdale, Mineral Bluff, Cherry Log, Fort
Mountain State Park, Hemp and Tails Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.
&&
LAT...LON 3499 8401 3495 8396 3475 8436 3466 8461
3499 8497
TIME...MOT...LOC 2148Z 330DEG 22KT 3519 8441 3494 8485
HAIL...1.00IN
WIND...60MPH
$$1 follow-up statement
539
WWUS52 KFFC 242215
SVSFFC
Severe Weather Statement
National Weather Service Peachtree City GA
615 PM EDT SUN JUN 24 2018
GAC111-123-213-291-313-242230-
/O.CON.KFFC.SV.W.0159.000000T0000Z-180624T2230Z/
Murray GA-Gilmer GA-Whitfield GA-Union GA-Fannin GA-
615 PM EDT SUN JUN 24 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR NORTHEASTERN MURRAY...NORTHERN GILMER...NORTHEASTERN WHITFIELD...
NORTHWESTERN UNION AND FANNIN COUNTIES...
At 615 PM EDT, severe thunderstorms were located along a line
extending from near Culberson to Cherry Log to Fort Mountain State
Park, moving southeast at 45 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Ellijay, Blue Ridge, Eton, Cohutta, Morganton, Crandall, Sumac, Jones
Mill, Higdon, Gregory, Loving, Cohutta Wilderness, Epworth, Conasauga
Lake, Beaverdale, Mineral Bluff, Cherry Log, Fort Mountain State
Park, Hemp and Tails Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3499 8401 3495 8396 3475 8436 3466 8461
3499 8497
TIME...MOT...LOC 2215Z 310DEG 38KT 3496 8419 3478 8435 3476 8471
HAIL...0.75IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 3:46 PM EDT, 2 hours 3 minutes earlier.
Area forecast discussion, Jun 24, 3:46 PM EDT, 2 hours 3 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 346 PM EDT Sun Jun 24 2018 .SHORT TERM /Tonight through Monday Night/... A very unstable air mass dominates the forecast area this afternoon...however a weak inversion seems to be hindering thunderstorm development except across the far north. Think slight chance pops should be okay for this evening except chance pops for the northern third. Most of the dynamics remain over far north GA as a weak impulse travels through middle TN. Thunderstorms should diminish overnight but have kept some low pops for the far north all night. The ridge builds in a bit more on Monday but it looks like another short wave may cross the TN and OH Valley tomorrow. With any left over boundaries and an unstable air mass during the afternoon...think low chance pops area wide will work for Monday . afternoon and evening. The current Heat Advisory will be left as is. Monday looks borderline with heat index values ranging from 100 to 104 over the central zones...with only isolated values of 105. So for now...no advisory for Monday but the next shifts will need to take another look. 41 .LONG TERM /Tuesday through Sunday/... Only tweaks to the long term based on the latest guidance. BDL PREVIOUS DISCUSSION... Long term portion begins with continued subdued pops across the area as mid level 590 DM high across the area remains the main feature keeping pops at a minimum. Looking at low end chance pops for Tue afternoon but things will begin to change into Wed. A shortwave trough moving through the Ohio Valley will suppress high to the southwest and allow for some energy to move across northern sections of the forecast area at time of peak heating Wed afternoon. Plenty of moisture to work with as we see precipitable water at an inch and a half to an inch and three quarters. Throw in a cold pool aloft associated with aforementioned shortwave and we should have no problem seeing likely pops across the northern tier. For the remainder of the long term period, mid level high will try to work its way back into the area but will not be nearly as firmly entrenched. On the southern periphery of this feature, moisture from the tropics will advect in and despite a lack of any large scale forcing, should see increased pops through the end of the week, especially for the southern tier. Could certainly make a case for likely pops for a few of the days toward the end of the period but for now have capped at 50 percent. Seasonal to slightly warmer than normal temps will be replaced by below normal values by Sun with increased clouds and rain chances. Deese && AVIATION... 18Z Update... Should be mostly vfr this afternoon with sct-bkn040-050. Some thunderstorms starting to develop and have included a tempo in the northern taf sites. Will have to see how the development goes for the rest of the afternoon and evening. Expect storms to diminish later this evening. Winds should remain on the west side...occasionally gusty this afternoon. Expecting a repeat of this pattern for Monday. //ATL Confidence...18Z Update... Medium to High confidence for all elements 41 && .PRELIMINARY POINT TEMPS/POPS... Athens 74 93 73 91 / 20 30 30 50 Atlanta 75 92 75 92 / 30 30 20 30 Blairsville 68 85 66 86 / 30 30 30 50 Cartersville 72 91 72 91 / 30 30 20 30 Columbus 76 94 76 93 / 20 30 10 30 Gainesville 73 90 73 89 / 30 30 30 50 Macon 75 95 75 94 / 20 30 20 40 Rome 73 91 72 92 / 30 30 20 30 Peachtree City 73 93 74 92 / 20 30 10 30 Vidalia 77 95 76 93 / 20 40 20 60 && .FFC WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 8 PM EDT this evening for the following zones: Emanuel...Glascock...Jefferson...Johnson...Laurens... Montgomery...Telfair...Toombs...Treutlen...Warren...Washington... Wheeler. && SHORT TERM...41 LONG TERM....BDL AVIATION...41
Hazardous weather outlook, Jun 24, 5:26 AM EDT, 12 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 526 AM EDT Sun Jun 24 2018 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-250930- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 526 AM EDT Sun Jun 24 2018 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...Today and Tonight... ...Heat Advisory In Effect For East Central Georgia... Hot temperatures combined with high moisture values will result in heat indices around 105 degrees this afternoon. Please see the latest heat advisory product issued by this office for further details. Isolated to scattered thunderstorms are expected across north and central Georgia this afternoon. Isolated storms will be strong to severe,with the main hazards damaging winds, frequent lightning, and isolated flooding from heavy rainfall. .DAYS TWO THROUGH SEVEN...Monday through Saturday... There is a chance of thunderstorms everyday for the next week, mainly during the afternoon and evening hours. A few storms could be strong to severe each day with gusty winds, frequent lightning and isolated flooding from heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight.
In the hours before
Local storm report, Jun 24, 12:48 PM EDT, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1248 PM EDT SUN JUN 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 PM TSTM WND DMG STONE MOUNTAIN 33.81N 84.17W
06/22/2018 DEKALB GA BROADCAST MEDIA
TREE WAS BLOWN OVER ONTO A RESIDENCE IN STONE MOUNTAIN.
&&
EVENT NUMBER FFC1800420
THIEMSpecial weather statement, Jun 24, 2:49 PM EDT, 3 hours before
Special Weather Statement
National Weather Service Peachtree City GA
249 PM EDT SUN JUN 24 2018
GAZ006-008-009-241930-
Union GA-Towns GA-Fannin GA-
249 PM EDT SUN JUN 24 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN UNION...NORTHWESTERN
TOWNS AND NORTHEASTERN FANNIN COUNTIES UNTIL 330 PM EDT...
At 248 PM EDT...a strong thunderstorm was near Hot House, or near
Ducktown...moving east at 25 mph.
HAZARD...40 to 50 mph wind...up to penny sized hail and frequent
cloud to ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of this storm include
Blairsville, Hemp, Mineral Bluff, Gumlog, Nottely Dam, Ivy Log,
Loving, Jones Creek, Epworth, Alexanders Mill, Culberson and
Copperhill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3479 8397 3496 8444 3499 8443 3499 8386
TIME...MOT...LOC 1848Z 288DEG 23KT 3502 8431
HAIL...0.75IN
WIND...50MPHSpecial weather statement, Jun 24, 3:59 PM EDT, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
359 PM EDT SUN JUN 24 2018
GAZ009-016-242030-
Towns GA-White GA-
359 PM EDT SUN JUN 24 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN TOWNS AND NORTHERN WHITE
COUNTIES UNTIL 430 PM EDT...
At 359 PM EDT...a strong thunderstorm was over Anna Ruby Falls, or 11
miles south of Hiawassee...moving southeast at 30 mph.
HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of this storm include
Helen, Unicoi State Park, Whitley Gap Shelter, Robertstown, Blue
Mountain Shelter, Anna Ruby Falls, Smithgall Woods Conservation Are,
Mountain Scene, Sautee and Low Gap Shelter.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3488 8365 3483 8366 3482 8365 3480 8368
3476 8363 3474 8362 3472 8364 3469 8364
3466 8366 3464 8365 3472 8386 3473 8383
3478 8383 3479 8378 3485 8380 3491 8376
TIME...MOT...LOC 1959Z 304DEG 28KT 3478 8372
HAIL...0.25IN
WIND...40MPHSpecial weather statement, Jun 24, 4:41 PM EDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
441 PM EDT SUN JUN 24 2018
GAZ047-049-242115-
Morgan GA-Walton GA-
441 PM EDT SUN JUN 24 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MORGAN AND
SOUTHEASTERN WALTON COUNTIES UNTIL 515 PM EDT...
At 441 PM EDT...a strong thunderstorm was over Pannell, or near
Monroe...moving east at 15 mph.
HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of this storm include
Monroe, Social Circle, Bostwick, Good Hope, Herndonville, Ebenezer,
Apalachee and Pannell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3365 8337 3368 8374 3379 8373 3380 8348
3377 8346 3375 8345 3374 8345 3372 8344
3372 8343 3370 8340
TIME...MOT...LOC 2041Z 273DEG 13KT 3374 8367
HAIL...0.25IN
WIND...40MPHSpecial weather statement, Jun 24, 4:48 PM EDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Peachtree City GA
448 PM EDT SUN JUN 24 2018
GAZ034-045-242115-
De Kalb GA-Gwinnett GA-
448 PM EDT SUN JUN 24 2018
...SIGNIFICANT WEATHER ADVISORY FOR DE KALB AND SOUTHWESTERN GWINNETT
COUNTIES UNTIL 515 PM EDT...
At 447 PM EDT...a strong thunderstorm was over Mountain Park, or 8
miles northeast of Decatur...moving east at 10 mph.
HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of this storm include
Snellville, Lilburn, Clarkston, Stone Mountain, Grayson, Pine Lake,
Tucker, Mountain Park and Rosebud.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3388 8395 3381 8395 3376 8402 3379 8424
3387 8424
TIME...MOT...LOC 2047Z 273DEG 10KT 3383 8415
HAIL...0.25IN
WIND...40MPHLocal storm report, Jun 24, 5:48 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
548 PM EDT SUN JUN 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0338 PM TSTM WND DMG 3 WSW YOUNG HARRIS 34.91N 83.90W
06/24/2018 UNION GA 911 CALL CENTER
SEVERAL TREES REPORTED DOWN ON HWY 515 EAST OF
BLAIRSVILLE.
&&
EVENT NUMBER FFC1800421
KINGThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 4:23 AM EDT | Heat Advisory | FFC | Emanuel, Glascock, Jefferson, Johnson, Laurens, Montgomery and 6 more | 16 hr |
| Jun 24, 2:49 PM EDT | Special Weather Statement | FFC | Union | 41 min |
| Jun 24, 3:19 PM EDT | Severe Thunderstorm Warning | FFC | Towns, Union | 41 min |
| Jun 24, 3:59 PM EDT | Special Weather Statement | FFC | Towns | 31 min |
| Jun 24, 4:41 PM EDT | Special Weather Statement | FFC | Morgan | 34 min |
| Jun 24, 4:48 PM EDT | Special Weather Statement | FFC | DeKalb | 27 min |
| Jun 24, 6:29 PM EDT | Special Weather Statement | FFC | Fannin, Gilmer, Lumpkin, Towns, Union | 46 min |
| Jun 24, 6:43 PM EDT | Special Weather Statement | FFC | Newton, Rockdale | 32 min |
| Jun 24, 7:07 PM EDT | Special Weather Statement | FFC | Lumpkin | 38 min |
| Jun 24, 7:13 PM EDT | Special Weather Statement | FFC | Newton, Rockdale | 32 min |
| Jun 24, 7:45 PM EDT | Special Weather Statement | FFC | Henry, Jasper, Morgan, Newton | 45 min |
| Jun 24, 7:57 PM EDT | Special Weather Statement | FFC | Taliaferro, Warren | 33 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.